Alert archive / Michigan / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 9, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 17, 2024, 11:49 AM EDT for Kent County, Ottawa County, Michigan. It was in force for 74 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 17, 2024, 11:49 AM EDT (15:49 UTC)
- Expired
- Apr 17, 2024, 1:03 PM EDT
- In force
- 74 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Kent County, MI, Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 29 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 3.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1380 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 319 m²/s²
- 0-3 km storm-relative helicity
- 350 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 9:59 AM EDT, 1 hour 50 minutes earlier. Its key messages:
- Scattered potential strong storms today
- Period of Rain Thursday Night
- Cooling off for the Weekend
Area forecast discussion, Apr 17, 9:59 AM EDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 959 AM EDT Wed Apr 17 2024 .KEY MESSAGES... - Scattered potential strong storms today - Period of Rain Thursday Night - Cooling off for the Weekend && .UPDATE... Issued at 959 AM EDT Wed Apr 17 2024 The SPC Slight Risk over our southeast forecast area has been expanded northward with the increased risk chiefly tied to a damaging wind threat. The storms in question are currently over Lake Michigan and moving eastward with a history of producing strong wind gusts. A warm front currently extends roughly eastward through Muskegon towards the thumb. Given the enhanced low level helicity profile around the front, we can't entirely rule out a brief tornado either. Reviewing the last 12 to 24 hours, we had less precipitation than expected overnight. The thinking was that we might be currently sitting in a heavily rain-modified cooler and stable airmass. Instead, we saw little rain overnight, currently have largely clear skies to our southwest, and also see indications of pronounced destabilization. Specifically, a plume of MLCAPE exceeding 1000 J/kg should sweep eastward across our southern CWA the rest of this morning and through this afternoon. By 1 pm, low level conditional instability looks impressive from the Mount Pleasant area southward with 0-3km MLCAPE greater than 125 J/kg and lapse rates in this layer make a run at 8C per km. Shear in the 0-3 km layer does decrease somewhat by afternoon in this same area. This suggests cells could start becoming more outflow dominant around the time they're exiting our forecast area to the east. && .DISCUSSION... Issued at 342 AM EDT Wed Apr 17 2024 - Scattered potentially strong storms today Latest Nam3km seems to have a pretty good handle on current radar activity, which would suggest two periods of storms today. The first begins now with the storms over the lake and then another round by 18z. Radar shows scattered convection developing from near LDM southwest across the lake near the warm front. Quite a bit of lightning occurring over the lake, but storms have generally be below severe levels to the west. The storms were moving northeast, which should continue given boundary layer flow. An area of steeper mid level lapse rates near 7c/km was noted over east central WI and that area is progd to move northeast toward LDM withing the next few hours. HRRR soundings show a pronounced inversion near 900 mb with limited instability north of the warm front. Thus, we don't anticipate the convection to bring down the stronger winds aloft. This area of convection will move end by 12z leaving several hours of dry weather, especially across the southern cwa; regional radar shows a dearth of echos over northern IL/northwest IN at this time. Instability will ramp up later this morning, especially over the southern cwa behind the warm front. HRRR/Nam3km/HREF show another round of convection developing around noon over the lake. Forecast soundings shows SBCAPE in the 1500-2000 j/kg range and the aforementioned models point toward a broken line of storms developing along the lake shore around 16z and then moving east, exiting the cwa by late afternoon. Given the strong shear coupled with the frontal lift and ambient instability, a few of the storms could be strong to severe with strong winds the main threat. Tonight will be mostly dry as the upper trough moves east, but the next system developing in the mid Missouri Valley will already be taking aim on the Great Lakes, so cloudy skies are expected Thursday and an afternoon shower isn't out of the question as an upper low noses into the region. - Period of Rain Thursday Night As a frontal zone tracks in from the west later Thursday and into Thursday night a wave develops along it, just south of the CWA. A southerly low level jet over the OH Valley will advect moisture into the frontal zone. PWAT's climb up to around an inch as the front and associated wave move through. There is even some weak elevated instability. Ensemble QPF values have been trending up. As a result, we will increase the POPs, higher QPF and feature a low risk for a few storms. - Cooling off for the Weekend Colder air advects in from the northwest behind the departing front Friday into Saturday. Temps at 850 mb lower down to -7 to -9 deg C on Saturday. That will likely keep the daytime highs in the 40's. Then with a potential for some clearing Saturday night and starting off the evening only in the 40's, we will likely see below freezing temperatures for Sunday morning. The low level thermal trough will be east of the CWA Sunday so it won't be quite as cool as Saturday but still well below normal. However with a surface high over the area Sunday night, good radiational cooling is expected. Thus a risk for overnight lows to drop down to near freezing will exist, especially for inland sites. && .AVIATION /12Z TAFS THROUGH 12Z THURSDAY/... Issued at 741 AM EDT Wed Apr 17 2024 A cold front will be pushing eastward through the TAF sites later this morning and through the early afternoon hours. There is higher than normal confidence that we will be seeing at least scattered thunderstorms develop along the front as it tracks through. These were included in the 12z issuance. By 20z the majority of the activity should be east of KLAN and KJXN. There is a southerly low level jet overhead to start the period. This feature may lead to low level wind shear until the surface winds swing around to the southwest and increase. Occasional gusts over 25 knots are looking likely by late morning and into the afternoon. Any stronger storm could yield even higher winds. Ahead of the front there was an area of MVFR clouds. Those lower clouds are expected to move into the TAF sites over the next couple of hours. && .MARINE... Issued at 342 AM EDT Wed Apr 17 2024 The Gale Warning will end at 6 AM and be replaced by a Small Craft Advisory that will run through tonight. The Small Craft Advisory south of Grand Haven will be extended through tonight as well as winds behind the cold front will create hazardous conditions for small craft. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. MARINE...Small Craft Advisory until 6 AM EDT Thursday for LMZ844>849. && UPDATE...TJT DISCUSSION...MJS/04 AVIATION...MJS MARINE...04
Hazardous weather outlook, Apr 17, 4:04 AM EDT, 7 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 404 AM EDT Wed Apr 17 2024 MIZ037>040-043>046-050>052-056>059-064>067-071>074-180815- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 404 AM EDT Wed Apr 17 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms...some possibly severe...are expected today. Wind gusts to 60 MPH are the main threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-180815- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 404 AM EDT Wed Apr 17 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Wind and waves will be hazardous to small craft. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Wind and waves will be hazardous to small craft Thursday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Apr 17, 9:42 AM EDT, 2 hours 7 minutes before
Special Weather Statement National Weather Service Grand Rapids MI 942 AM EDT Wed Apr 17 2024 MIZ037>040-043>046-050>052-056>059-064>067-071>074-171900- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 942 AM EDT Wed Apr 17 2024 ...Strong to severe storms moving over the area through early afternoon... A line of storms just moving off of the Wisconsin and Illinois coastline over Lake Michigan at 930 am EDT will continue to advance toward the area through early this afternoon. The line is expected to arrive at the lakeshore around 11 am, and then continue moving east over the area through mid afternoon, before exiting east of U.S.-127 between 3 and 4 pm. This line is expected to increase in intensity a bit as it approaches the area. The main threat with this line will be wind gusts of 50 to 60+ mph. Some large hail will also be possible, and an isolated tornado can not be ruled out.
Local storm report, Apr 17, 11:46 AM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
1146 AM EDT Wed Apr 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 AM Tstm Wnd Gst 1 ENE Norton Shores 43.17N 86.23W
04/17/2024 M47 MPH Muskegon MI ASOS
ASOS station KMKG Muskegon County Airport.
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 4:01 AM EDT | Small Craft Advisory | GRR | 24 hr | |
| Apr 17, 9:58 AM EDT | Special Marine Warning | GRR | 2 hr | |
| Apr 17, 11:41 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Van Buren | 62 min |
| Apr 17, 12:01 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 65 min |
| Apr 17, 1:25 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 38 min |
| Apr 17, 1:40 PM EDT | Tornado Warning | GRR | Eaton, Ingham | 50 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.